Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 299, NWS Shreveport, LA

July 18, 2003Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 18, 2003, 8:18 PM CDT for Ouachita Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 8:18 PM CDT (01:18 UTC)
Expired
Jul 18, 2003, 9:15 PM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 156 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2076 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 190118
SVRSHV
LAC073-190215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
816 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 915 PM CDT

* AT 816 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH MONROE...MOVING   
  SOUTH SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE...3 MILES SOUTHEAST OF WEST MONROE AT 820 PM CDT   
  4 MILES NORTHWEST OF RICHWOOD AT 825 PM CDT
  BROWNSVILLE-BAWCOMVILLE AT 830 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO THE SIZE OF PENNIES AND 
AND STRONG DAMAGING WINDS TO 60 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 915 PM CDT.

LAT...LON 3234 9233 3229 9206 3264 9191 3259 9225

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:00 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 3:00 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT FRI JUL 18 2003

ISOLATED CONVECTION ONGOING ACROSS THE AREA...SHOULD DISSIPATE
AROUND SUNSET...WITH LOSS OF DAYTIME HEATING.  HOWEVER...A SHORTWAVE
MOVING IN THE NORTHERLY FLOW...BETWEEN AN UPPER RIDGE IN THE ROCKIES
AND A TROUGH IN THE NORTHEAST...COULD AFFECT THE AREA LATER
TONIGHT.  A MCS COULD DEVELOP WITH THIS SHORTWAVE TONIGHT ACROSS
SOUTHERN MO/NORTHERN AR AND HEAD SOUTH/SOUTHEASTWARD INTO THE
FORECAST AREA.  WITH THIS FLOW...THE BEST CHANCE OF THUNDERSTORMS
WOULD BE ACROSS THE EXTREME EASTERN SECTIONS OF THE FORECAST AREA.
WENT CHANCE POPS ACROSS THE EAST TONIGHT/SATURDAY FOR THIS
SHORTWAVE...TAPERING TO SLIGHT ACROSS THE WEST.  WITH PRECIPITABLE
WATER VALUES BETWEEN 1.75 AND 2 INCHES...EXPECT SOME HEAVY RAINFALL
WITH THE STORMS.

WITH MORE CLOUD COVER AND SOME PRECIPITATION ON SATURDAY...EXPECT
TEMPERATURES TO BE A TAD COOLER ACROSS THE EAST.  AT THE SAME TIME
THE 850 MB THERMAL RIDGE BEGINS TO SINK SOUTHWARD INTO THE NORTHWEST
PART OF THE FORECAST AREA...AND THE 1000-850 MB THICKNESS ALSO
INCREASE ACROSS THE NORTHWEST.  HIGH TEMPERATURES WILL BE ABOUT THE
SAME ACROSS THE NORTHWEST SECTIONS OF THE AREA SATURDAY...OR A
COUPLE OF DEGREES COOLER...AS CLOUD COVER AND MAYBE ISOLATED
CONVECTION SHOULD OFFSET ANY WARMING AT 850 MB.  ALTHOUGH...HEAT
INDICES COULD BE NEAR 105...ROUGHLY I30 AND NORTHWEST WITH 100 TO
105 CENTRAL SECTIONS.

THE AREA WILL BE IN NORTHWEST FLOW SUNDAY AND MONDAY...AS THE
LONGWAVE PATTERN CHANGES.  WILL GO MAINLY WITH SLIGHT POPS SUNDAY
AND MONDAY...BUT POPS MIGHT NEED TO BE ADJUSTED UPWARD IN FUTURE
FORECASTS...AS IT BECOMES CLEAR WHERE OUTFLOW BOUNDARIES/A WEAK
FRONT...AS WELL AS UPPER LEVEL DISTURBANCES WILL BE LOCATED.

BY TUESDAY...THE UPPER RIDGE OF HIGH PRESSURE WILL HAVE RETROGRADED
WESTWARD INTO THE DESERT SOUTHWEST...AS A TROUGH BEGINS TO DIG INTO
THE EASTERN HALF OF THE COUNTRY.  THIS AMPLITUDE COULD PUSH A
WEAK COLD FRONT THROUGH THE REGION ON TUESDAY.  FOR THE FRONT...WILL
HAVE LOW CHANCE POPS ON TUESDAY.  AFTERNOON TEMPERATURES BY MID WEEK
WILL BE SEASONAL TO PERHAPS A FEW DEGREES BELOW SEASONAL LEVELS.
WILL KEEP THINGS DRY THURSDAY AND FRIDAY TIME FRAME FOR NOW...BUT
SOUTHERLY FLOW COULD RESULT IN SOME ISOLATED ACTIVITY ACROSS
SOUTHERN SECTIONS OF THE AREA.

22

.PRELIMS...

SHV 75 95 75 95 / 20 30 20 20
MLU 74 91 74 94 / 40 40 30 30
TXK 77 97 77 96 / 20 30 20 20
TYR 75 97 75 96 / 10 20 20 20
LFK 74 95 74 95 / 20 20 20 20

.SHV...NONE.
Hazardous weather outlook, Jul 18, 12:00 PM CDT, 8 hours 18 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS
AFTERNOON...MAINLY ACROSS THE EAST TEXAS LAKES REGION AND NORTH
CENTRAL LOUISIANA.  VERY HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE
WITH THESE STORMS.  AN UPPER LEVEL DISTURBANCE...ACROSS THE MID
MISSISSIPPI VALLEY AROUND MIDDAY...WILL CONTINUE SLIDING SOUTHWARD
AND COULD PUSH A COMPLEX OF STORMS INTO THE FOUR STATE
REGION...ESPECIALLY ACROSS SOUTH ARKANSAS AND NORTH CENTRAL
LOUISIANA THIS EVENING INTO THE OVERNIGHT HOURS.  THESE STORMS COULD
BE STRONG...WITH A FEW BEING SEVERE...WITH THE PRIMARY HAZARDS BEING
DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
UPPER LEVEL DISTURBANCES ROTATING AROUND AN UPPER RIDGE OF HIGH
PRESSURE SATURDAY AND SUNDAY...WILL CONTINUE TO GIVE THE AREA...A
CHANCE OF SHOWERS AND THUNDERSTORMS.  SOME OF THESE STORMS COULD BE
STRONG TO PERHAPS SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 18, 4:20 PM CDT, 3 hours 58 minutes before
ARZ050-051-059-070-LAZ001>003-010-011-017-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CDT FRI JUL 18 2003

...HEAT INDEX VALUES 100 TO 105 DEGREES SATURDAY AFTERNOON...

TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S SATURDAY
ACROSS EAST TEXAS...MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...
PORTIONS OF SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA.

THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY WILL PRODUCE HEAT
INDEX VALUES OF 100 TO 105 DEGREES SATURDAY AFTERNOON.

THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON ALCOHOLIC
BEVERAGES...AND WEARING LIGHT COLORED...LOOSE FITTING CLOTHING.
IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.

THE HEAT AND HUMIDITY WILL PERSIST THROUGH MONDAY...BEFORE A WEAK
COLD FRONT ENTERS THE REGION ON TUESDAY.  SEVERAL DISTURBANCES
ROTATING AROUND THE UPPER RIDGE OF HIGH PRESSURE...WILL RESULT IN
SOME RELIEF WITH CLOUD COVER AND A CHANCE OF SHOWERS AND
THUNDERSTORMS. HOWEVER...DESPITE SOME POSSIBLE RELIEF FROM THE
HEAT...AFTERNOON HEAT INDICIES WILL STILL REMAIN NEAR 100 TO 105
DEGREES THROUGH MONDAY...THUS PRECAUTIONS SHOULD CONTINUE WHEN
WORKING OUTSIDE.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.